[Skip to Content]
[Skip to Content Landing]
Article
September 1969

Hemorrhagic Syndrome Following Transurethral Prostatic Resection for Benign Adenoma

Author Affiliations

San Francisco

From the Medical Services, San Francisco General Hospital, University of California School of Medicine, and the Hematology Research Laboratory, Children's Hospital and Adult Medical Center, San Francisco.

Arch Intern Med. 1969;124(3):341-349. doi:10.1001/archinte.1969.00300190081013
Abstract

Severe postoperative hematuria and other hemorrhagic symptoms developed in six patients following transurethral resection of the prostate gland for benign adenoma. Disseminated intravascular coagulation appeared to be responsible for the syndrome in all patients. The laboratory data which supported this diagnosis were thrombocytopenia, marked shedding of red blood cells from the blood clot, decreased concentration of coagulation factor I (fibrinogen), high titer of fibrin degradation products in the serum, decreased one-stage prothrombin activity, and decreased concentrations of multiple clotting factors, particularly factors V and VIII. There was no evidence of generalized fibrinolysis. Significant etiologic factors were thought to be the extent and duration of the operation, the use of water for irrigation, and the presence of shock. Treatment with fibrinogen and heparin sodium appeared to be beneficial in those who survived the immediate postoperative period.

×